Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Oral thrush after undergoing dental surgery. Taking antibiotics. Recommendations?

Following dental surgery (implant) and a course of antibiotics, I developed oral thrush. This was 10 weeks ago. I have had since then 3 courses of treatment ( advised by pharmacist first and then doctor) but it is still not resolved. Last 2 were Nystatin. I had never had oral thrush before. Would appreciate some advice as I am getting a bit worried.
Asked On : Thu, 25 Apr 2013
Answers:  6 Views:  246
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Procedures
Dentist 's  Response
Hi,

Thanks for asking the query,

Prolonged use of certain antibiotics can lead to the developement of oral thrush, it is the infection of mouth caused by candida fungus. Signs are presence of raised creamy white lesions in oral cavity along with pain.
It is well treated with antifungal drugs, consult the treating Dentist for detailed clinical examination.
You can go with symptomatic treatment at home by regular mouth rinsing with antiseptic mouthwash solution.
Maintain a good oral hygieneand drink lots of water and keep yourself hydrated.
Avoid eating carbonated drinks and smoking as it may worsen the condition.

Hope this helps out.

Regards.
Answered: Thu, 25 Apr 2013
I find this answer helpful
Dentist Dr. Sonia Nayab's  Response
hi there
thanks for asking your query

Oral thrush is caused by a fungus candida,also known as yeast
Candida albicans fungus is naturally found in the mouth in small amounts. Oral thrush develops when these levels increase. This can be the result of a taking certain medications (particularly inhaled steroids), poor oral hygiene, smoking, or a weakened immune system

it is treated by antifungal drugs,nystatin drops should be used along with reducing the dose of antibiotics after consulting your doctor
oral thrush is also reduced my maintaining good oral hygiene,
use of antifungal mouthwash is also best for treating oral thrush

thanks
Answered: Thu, 25 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Orthopaedic Surgeon, Joint Replacement Dr. Saurabh Gupta's  Response
Feb 2014
Hello and Welcome to HCM,
Thanks for writing to us.
Thrush is a yeast infection of the mucus membranes in the mouth and on the tongue. Thrush causes white patches in the mouth and on the tongue.
Thrush is also common in the elderly because of weakened immune systems.
Some people get thrush when they take certain medications like antibiotics or inhaled corticosteroids.
Hope this helps you.
Wishing you good health...
Regards.
Answered: Thu, 25 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Dentist Dr. Anshumala Singh's  Response
Dear friend.

Thanks for sharing your concern.

It appears your dental health is good as your going for dental implants.

I hope you have good oral hygiene too,as maintenance of good hygiene is mandatory with oral implants.

Therfore it appears that though you have oral thrush,but it has a systemic cause.

you can see your physician for culture sensitivity test and exact diagnosis for systemic causes.

Can you please elaborate little more upon your medical history too(If you have any),as you have mentioned oral nystatin is ineffective.

Fluconazole might help in this case.

For further query please let me know.

Hope it helps.

Thanks.

Take care.
Answered: Thu, 25 Apr 2013
I find this answer helpful
Dentist Dr. Bindiya Bhaskar's  Response
Hello and welcome to hcm forum,

The cause of developing oral thrush has to be ruled out.
Maintain oral hygiene well.
Usually such lesions subside after 2-3 weeks.
tOPICAL STEROIDS can be applied.
Frequent warm saline gargle may help.
Use soft-bristled toothbrush and dental floss to clean.
Chlorhexidine mouthrinses can be used.
Take care.
Answered: Thu, 25 Apr 2013
I find this answer helpful
Dentist Dr. Farah Hussain's  Response

Hello there ,

Thanks for writing your query,

Prolonged use of certain antibiotics are associated with recurrent development of oral thrush.

xerostomia or dry mouth makes the oral cavity susceptible to any kind of infection, bacterial or fungal including oral candidiasis (fungus).

I would suggest you to consult your treating doctor for a detailed clinical examination. If you also have be suffering with xerostomia, you may discuss with your physician and talk to him about the drug induced xerostomia and thereby oral thrush.

The following are a few simple treatments of oral thrush:
1. You can do symptomatic treatment at home by regular mouth rinsing with antiseptic mouthwash like betadine or chlorhexidine or simply with lukewarm saline water.
2. Maintain good oral hygiene , drink lot of water and keep yourself hydrated , avoid alcohol, carbonated drinks and smoking as it may worsen the condition.

Get well soon ,

take care.




i hope this helps ,

take care.
Answered: Thu, 25 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor